Published Date: July 27, 2023


A Case of Myelodysplastic Syndrome Developed during Chemotherapy for Postoperative Recurrent Ovarian Cancer That Progressed to Acute Myeloid Leukemia


Authors: Rintaro Abe, Makoto Murakami, Suzuka Okajima, Madoka Suruga, Makiko Nagatsuji, Masaru Kawanishi, Osamu Tokuyama, Takahisa Yamane, Naoki Kawamura


Gan To Kagaku Ryoho. 2023 Jul;50(7):821-824.

ABSTRACT

Recent developments in chemotherapy for gynecologic malignancies have improved treatment results in patients and promoted long-term survival. However, various adverse events caused by long-term chemotherapy are still being observed. Here, we report a case of myelodysplastic syndrome that developed during chemotherapy for recurrent ovarian cancer and progressed to acute myeloid leukemia. However, chemotherapy for ovarian cancer was continued while maintaining the quality of life under certain conditions, such as maintenance of platelet levels in collaboration with a hematologist. A 69- year-old woman(gravida 3, para 2)was diagnosed with stage ⅢC ovarian cancer in our department. After 6 cycles of preoperative chemotherapy with paclitaxel plus carboplatin plus bevacizumab(TC plus Bev), we performed a simple abdominal hysterectomy, bilateral salpingo-oophorectomy, omentectomy, sigmoid colon resection, and low anterior resection. Postoperatively, 3 cycles of TC plus Bev and 6 cycles of Bev monotherapy were completed for stage ⅢC ovarian cancer (ypT3cNXM0, high-grade serous carcinoma). However, the cancer recurred, and the patient received 3 cycles of gemcitabine plus Bev and 3 cycles of doxorubicin plus Bev. Precursor cells and prolonged neutropenia were observed, and myelodysplastic syndrome was diagnosed. One month later, the condition progressed to acute myeloid leukemia. The patient's neutrophil count recovered spontaneously, and subsequently, 7 cycles of weekly paclitaxel plus Bev therapy were completed along with symptomatic treatment. Unfortunately, she died of septic shock against the background of acute myeloid leukemia. It is important to monitor the appearance of blasts for early detection of therapy-related myelodysplastic syndromes occurring during chemotherapy, as in the case in this report. Additionally, it is important to maintain platelet count and continue chemotherapy for the primary disease.

PMID: 37496229